Open Access
Translator Disclaimer
December 2006 Semiparametrically efficient rank-based inference for shape. I. optimal rank-based tests for sphericity
Marc Hallin, Davy Paindaveine
Ann. Statist. 34(6): 2707-2756 (December 2006). DOI: 10.1214/009053606000000731


We propose a class of rank-based procedures for testing that the shape matrix V of an elliptical distribution (with unspecified center of symmetry, scale and radial density) has some fixed value V0; this includes, for V0={I}k, the problem of testing for sphericity as an important particular case. The proposed tests are invariant under translations, monotone radial transformations, rotations and reflections with respect to the estimated center of symmetry. They are valid without any moment assumption. For adequately chosen scores, they are locally asymptotically maximin (in the Le Cam sense) at given radial densities. They are strictly distribution-free when the center of symmetry is specified, and asymptotically so when it must be estimated. The multivariate ranks used throughout are those of the distances—in the metric associated with the null value V0 of the shape matrix—between the observations and the (estimated) center of the distribution. Local powers (against elliptical alternatives) and asymptotic relative efficiencies (AREs) are derived with respect to the adjusted Mauchly test (a modified version of the Gaussian likelihood ratio procedure proposed by Muirhead and Waternaux [Biometrika 67 (1980) 31–43]) or, equivalently, with respect to (an extension of ) the test for sphericity introduced by John [Biometrika 59 (1972) 169–173]. For Gaussian scores, these AREs are uniformly larger than one, irrespective of the actual radial density. Necessary and/or sufficient conditions for consistency under nonlocal, possibly nonelliptical alternatives are given. Finite sample performance is investigated via a Monte Carlo study.


Download Citation

Marc Hallin. Davy Paindaveine. "Semiparametrically efficient rank-based inference for shape. I. optimal rank-based tests for sphericity." Ann. Statist. 34 (6) 2707 - 2756, December 2006.


Published: December 2006
First available in Project Euclid: 23 May 2007

zbMATH: 1114.62066
MathSciNet: MR2329465
Digital Object Identifier: 10.1214/009053606000000731

Primary: 62G35 , 62M15

Keywords: Elliptical densities , John’s test , local asymptotic normality , locally asymptotically maximin tests , Mauchly’s test , multivariate ranks and signs , Schott’s test , shape matrix , tests for sphericity

Rights: Copyright © 2006 Institute of Mathematical Statistics


Vol.34 • No. 6 • December 2006
Back to Top